Hypersensitivity reactions to the quadrivalent HPV vaccine are rare

December 3, 2008,

Hypersensitivity reactions to the quadrivalent HPV vaccine (4vHPV, Gardasil) are uncommon and most schoolgirls can tolerate subsequent doses, finds the first evaluation of the quadrivalent HPV vaccine published on bmj.com today.

In Australia, from April 2007, all females aged 12󈞆 years received the 4vHPV vaccine as part of a national secondary school immunisation programme. Some components of the vaccine such as aluminium salts and yeast have previously been associated with hypersensitivity reactions. Reports of some adverse events followed the school vaccination programme.

Dr Sharon Choo and colleagues from Australia describe the results of clinical evaluation, skin tests, and vaccine challenge in 25 schoolgirls with suspected hypersensitivity to 4vHPV after more than 380,000 vaccine doses were administered in schools in Victoria and South Australia.

Thirty five schoolgirls with suspected hypersensitivity reactions including urticaria (hives), generalised rash, angioedema (swelling of subcutaneous tissues) and anaphylaxis were reported to specialised immunisation services and 25 agreed to be referred to paediatric allergy centres for further evaluation.

A detailed account of the reactions was noted including previous doses of the vaccine, time and severity of reaction, and previous clinical history. Skin prick tests of the quadrivalent and bivalent HPV vaccines were carried out, and vaccine challenges were administered intramuscularly. The school-girls were followed-up by telephone one week after the subsequent dose and any adverse events were recorded.

The researchers report that 19 girls had skin testing of the quadrivalent vaccine and all were negative. Seventeen of the 18 girls subsequently challenged with the quadrivalent vaccine tolerated further doses. One reported limited urticaria (hives) four hours after the vaccine was given.

Only three of the 25 evaluated schoolgirls had probable hypersensitivity to the quadrivalent vaccine, and the authors conclude that true hypersensitivity is uncommon. They point out that suspected hypersensitivity reactions such as hives are often "idiosyncratic" and do not increase the risk of adverse reactions in subsequent vaccinations.

The authors recommend that girls with suspected hypersensitivity to the quadrivalent vaccine should be evaluated before receiving more doses, and call for research into the mechanisms of hypersensitivity to the vaccine.

Source: British Medical Journal

Related Stories

Recommended for you

Opioid abuse leads to heroin use and a hepatitis C epidemic, researcher says

February 22, 2018
Heroin is worse than other drugs because people inject it much sooner, potentially resulting in increased risk of injection-related epidemics such as hepatitis C and HIV, a Keck School of Medicine of USC study shows.

Opioid addiction treatment behind bars reduced post-incarceration overdose deaths in RI

February 14, 2018
A treatment program for opioid addiction launched by the Rhode Island Department of Corrections was associated with a significant drop in post-incarceration drug overdose deaths and contributed to an overall drop in overdose ...

Heroin vaccine blocks lethal overdose

February 14, 2018
Scientists at The Scripps Research Institute (TSRI) have achieved a major milestone toward designing a safe and effective vaccine to both treat heroin addiction and block lethal overdose of the drug. Their research, published ...

Study shows NIH spent >$100 billion on basic science for new medicines

February 12, 2018
Federally funded research contributed to the science underlying all new medicines approved by the FDA over the past six years, according to a new study by Bentley University.

Opioid use increases risk of serious infections

February 12, 2018
Opioid users have a significantly increased risk of infections severe enough to require treatment at the hospital, such as pneumonia and meningitis, as compared to people who don't use opioids.

Placebo pills prescribed honestly help cancer survivors manage symptoms

February 9, 2018
Long after cancer treatment ends, many continue to deal with one particular symptom that refuses to go away: fatigue. In a new study, researchers at the University of Alabama at Birmingham and Harvard Medical School have ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.